Probable codeine phosphate-induced seizures

Shih Chen Kuo, Ya Chu Lin, Shu Min Kao, Yea-Huei Kao

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

OBJECTIVE: To report a case of seizure activity associated with oral codeine phosphate administered for analgesia in an elderly woman with end-stage renal disease. CASE SUMMARY: A 73-year-old Taiwanese woman with end-stage renal disease received oral codeine phosphate 30 mg 4 times daily for her back and rib pain without adjustment of her dosage regimen. Seven days after starting codeine therapy, the woman became stuporous and developed tonic-clonic seizures. After phenytoin initiation, codeine discontinuation, and naloxone administration, the seizures did not recur. DISCUSSION: Codeine is a frequently used opioid analgesic, especially when pain control with acetaminophen or nonsteroidal antiinflammatory drugs fails. Although seizures associated with codeine have been reported, pertinent data are very limited and the exact mechanism is unknown. An objective causality assessment indicated the seizure to be a probable drug-related event in this patient. CONCLUSIONS: Elderly patients with end-stage renal disease may be predisposed to seizures with higher doses of codeine phosphate. It is imperative to adjust the codeine dosage regimen based on patients' renal function to avoid the potential toxicity with overdose.

Original languageEnglish
Pages (from-to)1848-1851
Number of pages4
JournalAnnals of Pharmacotherapy
Volume38
Issue number11
DOIs
Publication statusPublished - 2004 Nov 1

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Fingerprint Dive into the research topics of 'Probable codeine phosphate-induced seizures'. Together they form a unique fingerprint.

  • Cite this